This EKG comes courtesy of Dr. Cynthia Benson.
A 34 year old male presents unresponsive. He was found by EMS lethargic, and was intubated in the field.
Vital Signs: Pulse 140, BP 80/50.
His EKG is below.
1. What does the EKG demonstrate?
2. How would you manage this patient?
The EKG shows a widened QRS with prominent R wave in aVR consistent with TCA toxicity.
The patient should be given sodium bicarbonate, IV fluids, and will likely need pressors.
The EKG shows a tachycardia, with slight widening of the QRS, and a terminal R wave in lead aVR, with terminal S waves in lead I and aVL. This is characteristic of sodium channel blockade from tricyclic antidepressant (TCA) toxicity. This patient ingested Amitriptyline. An empty bottle was found next to him.
TCA toxicity causes sodium channel blockade so it slows phase 0 depolarization of the action potential. This results in a widened QRS complex. The right bundle branch normally has a longer refractory period than the left bundle branch. So, when the TCA slows depolarization, it slows it more in the right bundle branch than in the left. That means that after the left bundle is finished conducting the right bundle is still firing. So there is extra conduction towards the right side of the heart at the end of the QRS. It’s almost like a mini right bundle branch block. This results in a rightward shift of the terminal 40-ms of QRS axis and a right bundle branch block pattern.
On a normal EKG, the QRS in aVR looks like this:
In our TCA EKG, aVR has a positive deflection at the end of the QRS (terminal R wave) in aVR:
On a normal EKG, lead I and aVL look like this:
In our TCA EKG, we see a negative deflection (terminal S wave) in leads I and aVL:
Initial treatment of this patient should include resuscitation with IV fluids and pressors. The antidote for TCA toxicity is sodium bicarbonate. This accomplishes sodium loading to overcome the sodium channel blockade and also accomplishes serum alkalinization.